Evidence map›Paper›PMID 41446317›Full record

ArticleOncoscience2025

Silent toxicity: A rare case of 5-fluorouracil-induced hyperammonemic encephalopathy.

Areti Kalfoutzou, Cleopatra Rapti, Eleftheria Bagiokou, Vasileios Kolintzikis, Vasileios Ramfidis

Abstract readCase Reports
In one paragraph

Article in Oncoscience, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Areti KalfoutzouSecond Propaedeutic Department of Internal Medicine, Attikon General Hospital, National and Kapodistrian University of Athens, Athens, Greece.
Cleopatra RaptiDepartment of Medical Oncology, 251 Air Force General Hospital, Athens, Greece.
Eleftheria BagiokouOncology Unit, 3rd Department of Internal Medicine, Athens General Hospital of Thoracic Diseases "Sotiria", National and Kapodistrian University of Athens, Athens, Greece.
Vasileios KolintzikisSecond Department of Medical Oncology, Agios Savvas Cancer Hospital, Athens, Greece.
Vasileios RamfidisDepartment of Medical Oncology, 251 Air Force General Hospital, Athens, Greece.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Hyperammonemic encephalopathy (HE) is a rare but serious neurological condition characterized by an acute alteration in mental status due to elevated serum ammonia levels, occurring in the absence of known liver disease. The build-up of ammonia, a by-product of protein metabolism, in the bloodstream leads to its crossing of the blood-brain barrier, where it acts as a neurotoxin, causing potentially reversible brain damage. Chemotherapeutic agents such as 5-fluorouracil (5-FU) are known to cause drug-induced HE. Our case reports a 63-year-old woman who presented with several episodes of reduced consciousness shortly after 5-FU administration, highlighting the necessity of monitoring serum ammonia levels in patients treated with 5-FU who develop neurological symptoms, and the need for expert consultation in attempting a 5-FU rechallenge.

Indexed as

encephalopathyfluorouracilhyperammonemianeurotoxicity

Identifiers

PMID41446317
PMCPMC12723958

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.